News

Inquiry to be held after deaths of cancer patients from apparent overdose

BMJ 2007; 335 doi: https://doi.org/10.1136/bmj.39300.394005.DB (Published 09 August 2007) Cite this as: BMJ 2007;335:274
  1. Adrian O'Dowd
  1. Margate

    An inquiry has been launched after the deaths of two patients who may have been given an overdose of a drug intended to ease the side effects of cancer treatment.

    The two men—Baljit Singh Sunner (aged 36) and Paul Richards (35)both died within a day of being treated in an oncology ward at Birmingham's Heartlands Hospital.

    The Heart of England NHS Foundation Trust is not issuing details of the cases and would not say what drug or drugs had been involved. However, the Birmingham Mail has claimed that the men were given five times the dosage they should have received (http://icbirmingham.icnetwork.co.uk/mail, 2 Aug, “Patients die after drug dose blunder”).

    In a statement the trust's chief executive, Mark Goldman, said, “Following the deaths of two patients at Heartlands Hospital we are carrying out a detailed investigation into the clinical care given to both of these patients.

    “This will be presented to both families and to the coroner, and it will form part of the coroner's inquiries.

    “We have already met with both families, expressed our deepest sympathy, and advised them of this investigation. We are keeping in touch with them to provide information as the detail emerges.”

    A hospital spokeswoman said she did not know when the inquiry would be complete, but she added: “The doctor and two nurses involved have not been suspended but are currently not working within the hospital and are deeply upset by the deaths.

    “It has already been established that the two men received a higher dosage than normal.”

    The National Patient Safety Agency, the government body that coordinates reporting of patient safety incidents, is tackling the issue of treatment errors nationally.

    A review by the agency published in March showed that it received more than 14 000 reports between January 2005 and June 2006 relating to injectable drugs.

    Of these, 92 incidents caused severe harm to patients or resulted in death. The agency also issued a patient safety alert on injectable medicines in March, insisting that trusts improve their practices within a year (BMJ 2007;334:714 doi: 10.1136/bmj.39170.698356.DB).

    David Cousins, head of safe medication practice at the agency, said, “Injectable medicines are complex, and there is work under way. In a way, incidents such as [that at] Birmingham and others just underline the need to do something on injectable medicines. We can do better in terms of design to minimise these kinds of risks.

    “There are a number of things we have recommended [such as] better information for clinical staff who have to prepare and administer medicines. Also, supplying these medicines in a way that makes them safer to use could help.

    “We are recommending that trusts purchase medicines that are safer to use in practice rather than those that are a concentrate and have to be mixed by doctors and nurses.”

    Footnotes

    • Promoting Safer Use of Injectable Medicines (patient safety alert No 20) is available at www.npsa.nhs.uk.

    View Abstract

    Sign in

    Log in through your institution

    Subscribe